Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Aug 16, 2017, 2:14 PM MDT for 12 counties in Montana. It took effect at Aug 17, 2017, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 2:14 PM MDT (20:14 UTC)
- In effect from
- Aug 17, 2017, 12:00 PM MDT
- Expired
- Aug 17, 2017, 8:55 PM MDT
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:35 PM MDT | LIGHTNING | 3 E Scobey, MT | 2 INJURIES. FLOWN TO BURN CENTER IN COLORADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
744 WWUS85 KGGW 162014 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 214 PM MDT Wed Aug 16 2017 .A dry cold front is expected to pass through the area Thursday afternoon. With low relative humidity and gusty northwest wind, critical fire weather conditions will develop. MTZ120-122-134>137-170815- /O.UPG.KGGW.FW.A.0006.170817T1800Z-170818T0300Z/ /O.NEW.KGGW.FW.W.0013.170817T1800Z-170818T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Dawson/McCone/Prairie/Richland/Wibaux Counties- Northern Valley and Northern Phillips Counties-The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 214 PM MDT Wed Aug 16 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120, 122, 134, 135, 136, AND 137... The National Weather Service in Glasgow has issued a Red Flag Warning for low relative humidity and gusty wind, which is in effect from noon to 9 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 120, 122, 134, 135, 136, and 137. * WIND...Northwest 15 to 20 mph with gusts up to 25 mph and higher. * TIMING...Thursday afternoon to mid-evening. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...Around 75 to 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
3 follow-up statements
000 WWUS85 KGGW 170904 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 304 AM MDT Thu Aug 17 2017 MTZ120-122-134>137-172115- /O.CON.KGGW.FW.W.0013.170817T1800Z-170818T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Dawson/McCone/Prairie/Richland/Wibaux Counties- Northern Valley and Northern Phillips Counties-The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 304 AM MDT Thu Aug 17 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120, 122, 134, 135, 136, AND 137... * AFFECTED AREA...Fire Weather Zones 120...122...134...135... 136 and 137. * WIND...Northwest 10 to 20 mph with gusts up to 25 mph. * TIMING...This afternoon to mid-evening. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...In the 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
413 WWUS85 KGGW 172035 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 235 PM MDT Thu Aug 17 2017 MTZ120-122-134>137-180300- /O.CON.KGGW.FW.W.0013.000000T0000Z-170818T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Dawson/McCone/Prairie/Richland/Wibaux Counties- Northern Valley and Northern Phillips Counties-The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 235 PM MDT Thu Aug 17 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120...122... 134...135...136 AND 137... * AFFECTED AREA...Fire Weather Zones 120...122...134...135... 136 and 137. * WIND...Northwest 10 to 20 mph with gusts up to 30 mph. * TIMING...Through 9PM this evening. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...In the 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
663 WWUS85 KGGW 180255 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 855 PM MDT Thu Aug 17 2017 MTZ120-122-134>137-180400- /O.CAN.KGGW.FW.W.0013.000000T0000Z-170818T0300Z/ Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties- Dawson/McCone/Prairie/Richland/Wibaux Counties- Northern Valley and Northern Phillips Counties-The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 855 PM MDT Thu Aug 17 2017 ...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137... The National Weather Service in Glasgow has cancelled the Red Flag Warning. Relative humidity has begun to recover and will continue to rise through the overnight hours as wind relaxes for the region. $$ http://www.weather.gov/glasgow
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 9:11 AM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 9:11 AM MDT, 5 hours 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 911 AM MDT Wed Aug 16 2017 .SHORT TERM...for northeast Montana...today through Fri... Satellite imagery this morning shows low stratus/fog over the Richland County river valleys. KSDY reports fog. This should all lift within about an hour or so. Otherwise, with the departing upper trough, skies are clear, except for thin smoke from the BC wild fires. With stable conditions expected today, wx/pop grids are clear. Therefore, grid adjustments were minor, based on near term guidance. Templer Previous discussion - Shortwave ridge will be over Montana today in nearly zonal flow aloft with a surface high over Eastern Montana. This will allow for dry and warmer weather over the forecast area. Patchy fog is possible early this morning near the North Dakota border where RH will be near 100 percent around sunrise. Dry weather will continue tonight with the shortwave ridge remaining over the forecast area. Surface low develops over Central Montana tonight while shortwave trough moves inland from the Pacific across British Columbia. The wave will enter Western Montana early Thursday morning. The surface low will move through Eastern Montana around midday on Thursday with a cold front. The shortwave trough follows Thursday afternoon. With little or no moisture expected, it looks like it will be a dry cold front. Temperatures will be in the 80s with RH between 15 and 25 percent Thursday afternoon. NW winds behind the cold front may be high enough to create critical fire weather conditions. See fire weather discussion for more details. The wave moves to the east Thursday Night and an upper ridge builds into the area on Friday. Look for dry and warm weather. Forrester .LONG TERM...Fri night through Wed... Friday night through Monday afternoon, a hot, western states ridge of high pressure will give way locally to a dry cold front and a large-scale upper-level low pressure trough and more zonal flow. Fire weather concerns might be heightened with the passage of those gusty frontal winds on Saturday. Only chances for precip are isolated at best Sunday morning through Monday morning due to embedded disturbances within this zonal flow. Beginning Monday evening, the western states ridge of high pressure builds back in through our region, giving us warmer and drier conditions through at least Wednesday morning. BMickelson && .AVIATION... Synopsis: A very moist surface layer lingers over our eastern CWA edge. Enough in fact to allow fog and low clouds to persist there through this early morning hours. Compared to yesterday, this round will be less extensive as the low pressure trough continues to move further eastward and drier air filters in from the west. Flight Conditions: VFR, except KSDY is expected to deteriorate down to LIFR/VLIFR into airport minimums from 09Z through around 16Z. VFR conditions should return thereafter. Winds: Generally light and variable, with some slight easterly or south-easterly component from time to time. BMickelson/sct && .FIRE WEATHER... Dry cold fronts are expected on Thursday and Saturday. Both of them will bring gusty northwest winds in the afternoon and evening. On Thursday, highs will be in the 80s with min RH 15 to 25 percent. NW winds around 15 mph behind the cold front on Thursday may create critical fire weather conditions over parts of Northeast Montana. Given the recent tendency for models to under forecast winds especially behind cold front and the extremely dry conditions, will issue a Fire Weather Watch for Thursday afternoon and evening to highlight the possibility of critical fire weather conditions. On Saturday, highs will be near 90 in most areas with min RH 15 to 25 percent. NW winds behind the cold front will be around 15 mph which could create critical fire weather conditions again. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for MTZ120-122-134>137. && weather.gov/glasgow
Hazardous weather outlook, Aug 16, 3:37 AM MDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 337 AM MDT Wed Aug 16 2017 MTZ016>027-059>062-170900- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 337 AM MDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Fire Weather Watch is in effect for all of Northeast Montana Thursday afternoon and evening for low relative humidity and gusty northwest winds. A dry cold front is expected early Thursday afternoon. Another dry cold front is expected on Saturday with low relative humidity and gusty northwest winds with may create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:05 AM MDT | Fire Weather Watch | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 11 hr |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.